Strategy Meeting on Catalyzing Reform of Trade Negotiation Processes

January 27, 2016 - 9:00am to January 28, 2016 - 5:00pm
Brussels, Belgium

Strategy Meeting on Catalyzing Reform of Trade Negotiation Processes

Details

Where: Open Society European Policy Institute, Rue du Trône 130 , Brussels B-1050, Belgium

Registration: Registrations closed on 21 December. For late registration enquiries, contact jmalcolm@eff.org. Limited travel funding is available for those in need.

Background

In trade negotiation processes such as the Trans-Pacific Partnership (TPP), Trans-Atlantic Trade and Investment Partnership (TTIP), and Trade in Services Agreement (TISA), rules on issues such as intellectual property, data protection and privacy, e-commerce and intermediary liability, are being made in an opaque and captured fashion, trading off the rights of users and citizens against the promise of unrelated concessions on trade in agricultural and manufactured goods. The resulting rules tend therefore not to be those that further the global public interest, but the interests of the partner with the largest market, or more specifically, those of its trade ministry and those who lobby it.

There is now an emerging consensus that the manner in which trade negotiations are being undertaken is significantly out of step with citizens' expectations, and is likely unsustainable. At the same time, the reticence of trade ministries, notably the United States Trade Representative (USTR) to meet this need for change is equally evident. To address this challenge we are opening a private expert dialogue about possible reforms to processes of trade negotiation that bear on these Internet-related issues, that would bring them in line with norms of transparency and public participation, drawn in part from the discourse surrounding Internet governance.

Outputs

Outputs from the meeting will be:

  1. Identification of where the necessary impetus for the reform or replacement of trade negotiation processes can be found through the intermediation of persuasive external forces.
  2. Development of a strategy and a resource plan for creating that impetus in partnership with one or more of the institutions identified.
  3. Assembling a core group of stakeholders who could put this into action by initiating such a partnership, individually or as a coalition.

Output documents from the meeting:

Objective

The objective of the meeting is to use its outputs to stimulate the intervention of selected powerful external international actors to create an inflection point leading to dramatic change to the closed, trade negotiation processes that currently deal with international Internet-related public policy issues, thereby meeting the need of users and citizens worldwide for more balanced, human rights-respecting rules and policies on these issues.

Background documents

a. Meeting logistics and working documents:

b. Papers and articles:

c. Presentations:

Agenda

Day 1 – January 27, 2016

  1. Registration (9:00)
  2. Welcome and Opening Remarks (9:30)
  3. Presentations on Institutions and Global Policy Making (9:45)
    1. Global Internet Governance (M Shears) (9:45)
    2. Trade (C Rossini and B Kilic) (10:15)
      15 minute break (10:45)
    3. United Nations (N Ashton-Hart) (11:00)
    4. Development (D James) (11:30)
    5. Discussion (12:00)
  4. Lunch (12:30)
  5. Summary of Preparatory Workshops (14:00)
  6. Idea Rating Activity (14:30)
    1. Idea Rating Instructions and Questions to be Addressed (14:30)
    2. Silent Individual Jotting of Answers on Scrap Paper (14:35)
    3. Share Answers Around Table, Discuss, and Write Ideas on Sheets (14:45)
    4. Record Feedback via Voting and Commenting on Sheets (15:20)
    5. Call Dotting to a Close, Collect Sheets (15:50)
      15 minute break (15:55)
  7. Review Sample of Popular Results (16:10)
  8. Next Steps & Closing Remarks (16:40)
  9. Close (17:00)

Day 2 – January 28, 2016

  1. Recap (9:00)
  2. Sorting and Prioritizing Ideas (9:15)
  3. Discussion of Ideas (9:30)
    15 minute break (10:30)
  4. Form Self-Directed Groups to Volunteer to take Ideas Forward (10:45)
    1. First Rotation (10:45)
    2. Second Rotation (11:15)
  5. Report back from Self-Directed Groups (11:45)
  6. Lunch (12:00)
  7. Strategic Plan Outlining (D Sobel) (13:30)
  8. Discuss Resources and Outreach (M Sutton) (13:45)
  9. Presentations on Related Initiatives (14:00)
    1. The Digital Trade Imbalance and Its Implications for Internet Governance (S Aaronson) (14:00)
    2. Globalization of Trade Agreements in the Digital Era (A Karanasiou and S Hourani) (14:15)
    3. Crowdsourced engagement process to inform public policy (S Anderson) (14:45)
    4. Discussion of Related Initiatives (15:00)
      15 minute break (15:30)
  10. Drafting Statement from Meeting (15:45)
  11. Next Steps & Closing Remarks (16:45)
  12. Close (17:00)

Stay in Touch

NSA Spying

EFF is leading the fight against the NSA's illegal mass surveillance program. Learn more about what the program is, how it works, and what you can do.

Follow EFF

This Wed 2/22 join EFF's @sheeyahshee at @PrototypePrime outside Atlanta to discuss surveillance and resistance https://www.eff.org/event/eff...

Feb 21 @ 6:19am

In Xilinx ruling, Federal Circuit suggests trolls still able to drag you to their distant lairs. https://www.eff.org/deeplinks...

Feb 17 @ 3:14pm

A ruling in Microsoft's fight against gag orders covering government requests for user data https://www.eff.org/deeplinks...

Feb 17 @ 2:14pm
JavaScript license information